Alert archive / Pennsylvania / Flash Flood Warnings in 2006

Flash Flood Warning 62, NWS Pittsburgh, PA

November 16, 2006Jefferson County, Pennsylvania

NWS Pittsburgh, PA issued this flash flood warning at Nov 16, 2006, 4:19 PM EST for Jefferson County, Pennsylvania. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 16, 2006, 4:19 PM EST (21:19 UTC)
Expired
Nov 16, 2006, 8:15 PM EST
In force
4 hr
Issued by
NWS Pittsburgh, PA
Area
Counties, with a storm outline in the text

County Jefferson County, PA

The radar

The State College radar (KCCX), 87 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 9.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2006-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2006-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 176 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-156 J/kg
Mixed-layer LCL
643 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
176 m²/s²
0-3 km storm-relative helicity
573 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Nov 16, 1:53 PM EST, 2 hours 26 minutes earlier.

Area forecast discussion, Nov 16, 1:53 PM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
153 PM EST THU NOV 16 2006

.SHORT TERM (TONIGHT AND FRIDAY)...
STEADY RAIN MOVED E. NOW WAITING FOR SUDDEN STORMS TO DEVELOP IN DRY
SLOT AHEAD OF THE REAL COLD FRONT, WHICH IS LIKELY TO ARRIVE 06Z FRI
(PIT). LIFTED INDEX -4 AND AND SMALL AREA OF 1000 CAPE VICINITY PIT
AROUND 21Z. THEN AS H5 LOW GETS OVERHEAD, CLOUDS GET LOWER AND RAIN
SHOWERS LIKELY TO CONTINUE MOST OF THE NIGHT. UPPER LOW LIFTS OUT BY
18Z FRI, AND POPS DECREASE, WITH SOME IMPROVEMENT IN LOW CLOUDS. GFS
AND ETA/NAM TEMPS WERE FAIRLY CLOSE TOGETHER, SO I USED THE AVERAGE.

&&

.LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...
SFC RIDGE BUILDING INTO THE AREA LATER FRIDAY NIGHT ENDING ANY
PRECIP. NEXT FRONT DROPS DOWN ACROSS THE LAKES AOVERNIGHT SATURDAY
NIGHT WITH 85H TEMPS DROPPING TO -6 BY DAYS ENDS SUNDAY. THIS
SHOULD GENERATE SOME RAIN/ SNOW SHOWERS LATE SATURDAY NIGHT WITH
SCT SNOW SHOWERS FOR SUNDAY. SOME LAKE EFFECT CONTINUES INTO EARLY
MONDAY UNTIL SFC RIDGE CUTS OFF FLOW. FOR NOW WILL FOLLOW HPC LEAD
AND GO WITH SFC RIDGE BUILDING ACROSS FOR MUCH OF NEXT WEEK THOUGH
GFS SHOWS ANOTHER TROF DROPPING DOWN MONDAY NIGHT. RST OF PERIOD
FROM THIS VANTAGE POINT LOOKS DRY WITH MORE OF A ZONAL FLOW. TEMPS
MUCH AS PROVIDED BY HPC.

&&

.AVIATION...
WAITING FOR SUDDEN STORMS TO DEVELOP IN DRY SLOT AHEAD OF THE REAL
COLD FRONT, WHICH IS LIKELY TO ARRIVE 06Z FRI (PIT). VFR CONDS
LIKELY TIL 21 OR 22Z, THEN WE HAVE AN OPPORTUNITY FOR TSTMS AND
GUSTY SFC WINDS, FOLLOWED BY LOWER CIGS AND VSBY IN RAIN AND FOG
UNDER THE 500 LOW. IMPROVEMENT BEGINS AFT 15Z FRI WHEN UPPER LOW
MOVES NORTHEASTWARD AND NO LONGER INFLUENCES MY AIRPORTS.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Nov 16, 8:25 AM EST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
825 AM EST THU NOV 16 2006

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-
020>023-029>032-WVZ001>004-012-021>023-041-161900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-
VENANGO-FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-
ALLEGHENY-ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-
FAYETTE-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-
PRESTON-TUCKER-
825 AM EST THU NOV 16 2006

HAZARDOUS WEATHER OUTLOOK FOR WESTERN MARYLAND...EAST CENTRAL
OHIO...WESTERN PENNSYLVANIA...AND NORTHERN WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF AN ISOLATED SEVERE THUNDERSTORM THIS
AFTERNOON. THE PRIMARY THREAT IS FOR LARGE HAIL AND DAMAGING WIND. AND
THE PRIMARY AREA OF THREAT INCLUDES WESTERN PENNSYLVANIA AND NORTHERN
WEST VIRGINIA EAST OF WETZEL COUNTY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Special weather statement, Nov 16, 3:48 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
348 PM EST THU NOV 16 2006

PAZ032-162145-
FAYETTE PA-
348 PM EST THU NOV 16 2006

...THUNDERSTORMS...

RAPIDLY DEVELOPING THUNDERSTORMS MOVING THROUGH FAYETTE COUNTY...

AT 350 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED THUNDERSTORMS NEAR WALTERSBURG...MOVING NORTHEAST AT 25
MPH. THESE STORMS ARE INTENSIFY RAPIDLY AS THEY MOVE NORTHEAST
THROUGH FAYETTE COUNTY. VERY HEAVY DOWNPOURS...WHICH CAN CAUSE
PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS...ARE LIKELY
AS WELL AS HAIL AND WIND GUSTS IN EXCESS OF 35 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  CHALKHILL...CONNELLSVILLE...DUNBAR...HOPWOOD...PERRYOPOLIS AND
  WALTERSBURG

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Nov 16, 4:03 PM EST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
403 PM EST THU NOV 16 2006

WVZ023-162145-
PRESTON WV-
403 PM EST THU NOV 16 2006

...THUNDERSTORMS TO MOVE THROUGH PRESTON COUNTY...

AT 402 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED A STRONG THUNDERSTORM 4 MILES SOUTH OF TUNNELTON...MOVING
NORTHEAST AT 45 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  BRUCETON MILLS...CLIFTON MILLS...HAZELTON...KINGWOOD...
  ROWLESBURG...TERRA ALTA...TUNNELTON AND VALLEY POINT.

THIS STORM MAY PRODUCE SMALL HAIL.  ALSO, THE HEAVY RAIN MAY CAUSE
FLOODING IN LOW SPOTS AND WHERE DRAINAGE IS POOR.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Special weather statement, Nov 16, 4:15 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
415 PM EST THU NOV 16 2006

PAZ030-162215-
WESTMORELAND PA-
415 PM EST THU NOV 16 2006

...THUNDERSTORMS TO MOVE THROUGH WESTMORELAND COUNTY...

AT 415 PM EST NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 6 MILES SOUTH OF NEW STANTON...MOVING
NORTHEAST AT 35 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  DERRY...GREENSBURG...LATROBE...NEW ALEXANDRIA...NEW STANTON...
  BAGGALEY...HOSTETTER...LYCIPPUS...NORVELT...RUFFS DALE AND WHITNEY.

THESE STORMS MAY PRODUCE SMALL HAIL.  ALSO, FLOODING IS POSSIBLE IN
LOW SPOTS OR WHERE DRAINAGE IS POOR.  WHEN THREATENING WEATHER
APPROACHES, MOVE INDOORS.  DONT DRIVE WHERE WATER COVERS THE ROAD.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

Nearby

Flash Flood Warnings in Pennsylvania, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.